To the Editor.
—The review by Drs Fekety and Shah1 made very interesting and informative reading. As the authors point out, pseudomembranous colitis has been associated with the administration of cancer chemotherapeutic agents that have antimicrobial activity, such as methotrexate and various combination regimens.In this regard, I would like to add that recent reports indicate that Clostridium difficile infection may be associated with several classes of anticancer agents, including antimetabolites (fluorouracil), alkylating agents (cyclophosphamide), and chemotherapeutic antibiotics (doxorubicin hydrochloride).2,3 Single agents implicated in C difficile colitis include not only methotrexate but also fluorouracil, cyclophosphamide, and cytarabine.4While a few of these medications may induce colitis due to their antimicrobial activity as suggested by the authors, the pathogenetic mechanisms for the others are not entirely clear. Extensive intestinal inflammatory changes that follow the administration of chemotherapeutic agents have been implicated in the development of C difficile disease.
Anand A. Clostridium difficile Colitis: Causes, Cures. JAMA. 1993;269(16):2087. doi:10.1001/jama.1993.03500160053026